Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 22, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2020, 10:53 PM CDT for 6 counties in Missouri. It was in force for 41 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2020, 10:53 PM CDT (03:53 UTC)
- Expired
- Mar 27, 2020, 11:34 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 3.0 in
- Wind
- 60.0 mph
Counties Callaway County, MO, Franklin County, MO, Gasconade County, MO, Montgomery County, MO, Osage County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 64 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 11:10 PM CDT | HAIL 2.75 | 2 Sse Big Spring, MO | TIME ESTIMATED BY RADAR. |
| Mar 27, 11:19 PM CDT | HAIL 1 | 3 W Warrenton, MO | REPORT FROM MPING: QUARTER (1.00 IN.) TIME ESTIMATED FROM RADAR. |
| Mar 27, 11:26 PM CDT | HAIL 1 | 3 W Warrenton, MO | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Mar 27, 11:27 PM CDT | HAIL 1.75 | 1 Ene Warrenton, MO | OBSERVATION TAKEN JUST OFF HWY AA APPROXIMATELY 1 MILE NORTH OF N SERVICE ROAD E. |
| Mar 27, 11:28 PM CDT | HAIL 2.75 | 2 N Warrenton, MO | LOTS OF GOLF BALL TO AT LEAST BASEBALL HAIL. |
| Mar 27, 11:29 PM CDT | HAIL 2 | 4 Se Jonesburg, MO | |
| Mar 27, 11:30 PM CDT | HAIL 1.25 | 3 W Wright City, MO | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 10:16 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1120 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.8
The text
As transmitted.
561
WUUS53 KLSX 280353
SVRLSX
MOC027-071-073-139-151-219-280445-
/O.NEW.KLSX.SV.W.0022.200328T0353Z-200328T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1053 PM CDT Fri Mar 27 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southern Montgomery County in east central Missouri...
East central Callaway County in central Missouri...
Northwestern Franklin County in east central Missouri...
Northeastern Osage County in central Missouri...
Warren County in east central Missouri...
Northern Gasconade County in east central Missouri...
* Until 1145 PM CDT.
* At 1052 PM CDT, a severe thunderstorm was located over Chamois,
moving east at 55 mph.
This is a very dangerous storm.
HAZARD...Three inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. This storm has a history of
very large hail to 3 inches in diameter.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* Locations impacted include...
Warrenton, Wright City, Hermann, New Haven, Marthasville,
Jonesburg, Truesdale, Innsbrook, Big Spring, Treloar, Foristell,
Gasconade, Berger, Rhineland, Morrison, McKittrick, Portland,
Americus and Holstein.
This includes Interstate 70 in Missouri between exits 188 and 200.
This also includes Deutschheim Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 3860 9173 3882 9173 3887 9096 3861 9098
TIME...MOT...LOC 0352Z 260DEG 49KT 3867 9176
HAIL...3.00IN
WIND...60MPH
$$
Glass3 follow-up statements
229
WWUS53 KLSX 280405
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1105 PM CDT Fri Mar 27 2020
MOC027-071-151-280414-
/O.CAN.KLSX.SV.W.0022.000000T0000Z-200328T0445Z/
Callaway MO-Franklin MO-Osage MO-
1105 PM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CALLAWAY...
NORTHWESTERN FRANKLIN AND NORTHEASTERN OSAGE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
east central Missouri.
LAT...LON 3866 9164 3883 9164 3887 9096 3866 9098
TIME...MOT...LOC 0404Z 259DEG 53KT 3874 9149
$$
MOC073-139-219-280445-
/O.CON.KLSX.SV.W.0022.000000T0000Z-200328T0445Z/
Montgomery MO-Warren MO-Gasconade MO-
1105 PM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHERN MONTGOMERY...WARREN AND NORTHERN GASCONADE COUNTIES...
At 1104 PM CDT, a severe thunderstorm was located near Big Spring,
moving east at 60 mph.
This is a very dangerous storm.
HAZARD...Three inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. This storm has a history of very
large hail to 3 inches in diameter.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Warrenton, Wright City, Hermann, Jonesburg, Truesdale, Innsbrook, Big
Spring, Foristell, Gasconade, Berger, Rhineland, Morrison, McKittrick
and Americus.
This also includes Deutschheim Historic Site.
This includes Interstate 70 in Missouri between exits 188 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3866 9164 3883 9164 3887 9096 3866 9098
TIME...MOT...LOC 0404Z 259DEG 53KT 3874 9149
HAIL...3.00IN
WIND...60MPH
$$
Glass700
WWUS53 KLSX 280417
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1117 PM CDT Fri Mar 27 2020
MOC073-139-280426-
/O.CAN.KLSX.SV.W.0022.000000T0000Z-200328T0445Z/
Montgomery MO-Gasconade MO-
1117 PM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONTGOMERY AND
NORTHERN GASCONADE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
east central Missouri.
LAT...LON 3884 9142 3885 9130 3884 9130 3884 9127
3885 9126 3887 9096 3871 9098 3871 9142
TIME...MOT...LOC 0416Z 261DEG 49KT 3880 9130
$$
MOC219-280445-
/O.CON.KLSX.SV.W.0022.000000T0000Z-200328T0445Z/
Warren MO-
1117 PM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR CENTRAL WARREN COUNTY...
At 1116 PM CDT, a severe thunderstorm was located near Jonesburg,
moving east at 55 mph.
This is a very dangerous storm.
HAZARD...Three inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. Numerous reports to very large
hail to 3 inches in diameter.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Warrenton, Wright City, Jonesburg, Truesdale, Innsbrook and
Foristell.
This includes Interstate 70 in Missouri between exits 188 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3884 9142 3885 9130 3884 9130 3884 9127
3885 9126 3887 9096 3871 9098 3871 9142
TIME...MOT...LOC 0416Z 261DEG 49KT 3880 9130
HAIL...3.00IN
WIND...60MPH
$$
Glass416
WWUS53 KLSX 280434
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1134 PM CDT Fri Mar 27 2020
MOC219-280443-
/O.CAN.KLSX.SV.W.0022.000000T0000Z-200328T0445Z/
Warren MO-
1134 PM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WARREN COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
east central Missouri.
LAT...LON 3884 9142 3885 9130 3884 9130 3884 9127
3885 9126 3887 9096 3871 9098 3871 9142
TIME...MOT...LOC 0432Z 260DEG 49KT 3884 9099
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 9:18 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Mar 27, 9:18 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 918 PM CDT Fri Mar 27 2020 .UPDATE... Issued at 915 PM CDT Fri Mar 27 2020 Strong to severe storms have developed over central Missouri along the quasi-stationary front. Latest objective analysis is showing that the MUCAPES have increased into the 1000-2000+ J/kg range with deep layer shear of 70-80KTS. This latest development is occurring as a 35kt low level jet has intersected the front. Expect these storms to continue to develop and move quickly northeast across central and east central Missouri into southwest Illinois. RAP mass fields and CAMS still support thunderstorms becoming more numerous late this evening into the overnight across northeast Missouri into west central Illinois as the front begins to lift north. Still expect the rain to decrease in areal extent late tonight as the low level jet veers. Britt && .SHORT TERM... (Through Late Saturday Night) Issued at 455 PM CDT Fri Mar 27 2020 Quasi-stationary has moved very little today and was located roughly along I-70 late this afternoon. Latest objective analysis was showing MLCAPES of 1000-2000 J/kg with deep layer shear values of 70kts. Forecast from the RAP are depicting that these values will develop across central and east central Missouri as well as southwest Illinois by early evening. Severe thunderstorms have developed over southwest Missouri in this unstable airmass. The CAMS have been fairly consistent today in developing thunderstorms along the front by early-mid evening. This will occur as the RAP is showing a 35 kt low level jet intersecting the front. Given the amount of shear/instability available in addition to the 700-500mb lapse rates in the 7-8C/km range, expect the primary threat to be large hail, with damaging winds and a tornado or two also possible in the vicinity of the front. These storms will spread across northeast Missouri and west central Illinois overnight before chances decrease by 12Z as the low level jet veers. A few storms tonight may also produce locally heavy rainfall, particularly where any storms can train. Focus then switches to tomorrow when an upper low moves across the Plains which will bring large scale ascent to Missouri and Illinois during the afternoon and early evening. It will also cause an attendant front to move east across the CWA during the late afternoon and evening. Forecast MLCAPES ahead of the front will be around 2000 J/kg with deep layer shear around 80kts which be favorable for supercells. Greatest threat will be over northeast Missouri and west central Illinois which will be closest to the retreating warm front and CAMS is showing the most discrete cells, particularly given the orientation of the deep shear vector to the front. Will continue to message all severe hazards tomorrow afternoon and early evening. Will continue to mention that straight line wind gusts outside of thunderstorms will be in the 35-45 mph range given the tight pressure gradient associated with the deep surface low that will move from the Plains into the Upper Midwest. Winds will continue to be breezy Saturday night into Sunday. Temperatures will remain above normal through Saturday night. Expect the warm front to move north of the area on Saturday, so with sun during the afternoon, still expect highs in the mid 70s- low 80s. Britt .LONG TERM... (Sunday through Next Friday) Issued at 455 PM CDT Fri Mar 27 2020 Sunday into Monday continues to look mainly dry as both the GEFS and EPS show a upper ridge/surface high moving across the area. The next chance for showers will be on Monday into Tuesday as a upper trough moves out of the western CONUS and across Missouri and Illinois. Britt && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 641 PM CDT Fri Mar 27 2020 Showers and thunderstorms are expected to continue to develop across the area this evening into the overnight hours. This activity is expected to affect all of the terminals mid-late evening, with showers persisting into the overnight hours. These showers and storms will bring MVFR/possible IFR conditions with possible hail and wind gusts over 35KTS. Storms will move out of the area after 12Z with low chances for showers and possible MVFR conditions through 18Z. There will be another chance of thunderstorms ahead of a cold front on Saturday afternoon. Winds will gust to 30KTS ahead of this front on Saturday afternoon. SPECIFICS FOR KSTL: Thunderstorms are expected to develop at or near the terminal by 01Z and persist through 06Z with lesser chances between 06-12Z. The strongest storms may produce hail and wind gusts in excess of 35KTS. Mainly dry and VFR conditions are expected tomorrow morning, though there is another chance of thunderstorms after 21Z on Saturday. Wind gusts will be near 30KTS on Saturday afternoon. Dry and VFR conditions are expected after 00Z. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 27, 3:28 PM CDT, 7 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 328 PM CDT Fri Mar 27 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-282030- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 328 PM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely across tonight, mainly across parts of central, east central, and northeast Missouri as well as west central and southwest Illinois. A few severe storms of these storms could be severe with the main threat being large hail, with damaging winds and a tornado or two also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms are expected Saturday afternoon into the early evening with the greatest threat across northeast Missouri and west central Illinois. These storms may contain very large hail, tornadoes, and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. Britt
In the hours before
Local storm report, Mar 27, 10:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1045 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 1 W SAINT MARTINS 38.60N 92.35W
03/27/2020 E1.00 INCH COLE MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.) TIME
ESTIMATED FROM RADAR.
&&
MRMLocal storm report, Mar 27, 10:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1047 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM HAIL 3 SE ELSTON 38.59N 92.28W
03/27/2020 E0.75 INCH COLE MO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
MRMLocal storm report, Mar 27, 10:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1048 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HAIL RUSSELLVILLE 38.51N 92.44W
03/27/2020 E0.88 INCH COLE MO TRAINED SPOTTER
&&
MRMLocal storm report, Mar 27, 10:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1049 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 4 SE SAINT MARTINS 38.56N 92.29W
03/27/2020 E0.50 INCH COLE MO PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
MRMLocal storm report, Mar 27, 10:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1050 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 1 NW JEFFERSON CITY 38.58N 92.20W
03/27/2020 M2.00 INCH COLE MO TRAINED SPOTTER
&&
BRITTLocal storm report, Mar 27, 10:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1053 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 1 NE JEFFERSON CITY 38.58N 92.18W
03/27/2020 M3.00 INCH COLE MO EMERGENCY MNGR
MULTIPLE DENTS IN VEHICLES, WINDSHIELDS
BUSTED OUT.
&&
MRMThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 8:59 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Franklin, Gasconade, Osage | 46 min |
| Mar 27, 9:50 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Cole, Moniteau | 40 min |
| Mar 27, 10:21 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Osage | 39 min |
| Mar 27, 11:20 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Saint Charles, Warren | 40 min |
| Mar 27, 11:43 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles | 47 min |
| Mar 28, 11:59 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 46 min |
| Mar 28, 12:03 PM CDT | Tornado Warning | LSX | Iron, Washington | 42 min |
| Mar 28, 12:45 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 21 min |
| Mar 28, 3:23 PM CDT | Wind Advisory | LSX | Audrain, Boone, Callaway, Knox, Lewis, Lincoln and 10 more | 26 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.